Hydroxychloroquine and Coronavirus: What Experts Say

 

This starting point measurement could be from a standard 12-lead ECG, telemetry or a smartphone-enabled mobile ECG device. On Monday, March 20, the Food and Drug Administration (FDA) granted emergency approval of AliveCor’s Kardia 6L mobile ECG device as the only FDA-approved mobile device for QTc monitoring with COVID-19. Some of the medications being used to treat COVID-19 are known to cause drug-induced prolongation of the QTc of some people. The QTc is an indicator of the health of the heart’s electrical recharging system.

Chloroquine and Hydroxychloroquine

“Importantly, the vast majority of patients? about 90%? are going to be QTc cleared with a ‘green light go’ and can proceed, being at extremely low risk for this side effect, ” says Dr. Ackerman. Dr. Ackerman says that patients under 40 with mild symptoms and a QTc greater than or equal to 500 milliseconds may choose to avoid treatment altogether, as the arrhythmia risk may far outweigh the risk of developing COVID-19related acute respiratory distress syndrome. Using the algorithm developed by Dr. Ackerman and colleagues, the potential risk of drug-induced arrhythmias can be rated and used to modify treatment accordingly.

Simple QTc countermeasures can be implemented for patients with a cautionary “red light” QTc status if the decision is made to proceed with the intended COVID-19 therapies. Her admission ECG revealed a junctional bradycardia with significant QT prolongation. Possible offending drugs (digoxin and hydroxychloroquine) were stopped and she was given intravenous magnesium and potassium. Investigation into the cause of her bradycardia recommended reading and prolonged QT revealed profound hypothyroidism. Levothyroxine was commenced but the patient remained bradycardia and required a permanent pacemaker. This is a very rare case of severe primary hypothyroidism presenting with torsade’s de pointes.

To fight the coronavirus, Trump is pushing an unproven and dangerous drug.

Possible offending drugs (digoxin and hydroxychloroquine) were stopped and she was given intravenous magnesium and potassium.

High levels of evidence were found that AMs prevent lupus flares and increase long-term survival of patients with SLE; moderate evidence of protection against irreversible organ damage, thrombosis and bone mass loss.

The antimalarial drugs chloroquine and hydroxychloroquine, as well as the HIV drugs lopinavir and ritonavir, all carry a known or possible risk of drug-induced ventricular arrhythmias and sudden cardiac death. Prior to starting treatment with these medications, it is important to get a baseline ECG to be able to measure changes. A 67-year-old female presented with acquired long QT interval syndrome with a refractory ventricular arrhythmia. She was receiving chronic therapeutic doses of HCQ for the treatment of lupus erythematosus. After excluding other causes of long QT syndrome, the HCQ was suspected as the cause of her ventricular tachycardia. After discontinuing the HCQ, the QT interval was shorter and the patient recovered after treatment with lidocaine and isoproterenol. The chronic use of HCQ for rheumatic diseases, or as an anti-malarial drug, should be balanced against the risk of developing potentially lethal cardiac arrhythmias.

Urgent guidance, approach to identify patients at risk of drug-induced sudden cardiac death from use of off-label COVID-19 treatments

Hydroxychloroquine (HCQ) is a 4-aminoquinoline which differs from chloroquine (CQ) in the addition of a hydroxyl group. To date, up to 70 cases of cardiotoxicity have been reported in the literature, although less than half of these have been proven on endomyocardial biopsy. In the past, CQ has been predominantly implicated, 4–10 but more recently several reports of HCQ-induced cardiomyopathy have emerged, 5, 11–20 likely reflecting its increased prevalence of use. Hydroxychloroquine can also disrupt normal heart functions, increasing what’s called the QT interval the time it takes for the heart to contract and relax when pumping out blood. If that​ interval becomes too long, it can cause an irregular heartbeat or arrhythmia that can lead to fainting and, in serious cases, sudden death, putting patients at higher risk of strokes and heart failure.

 

Others

Leave a Reply

Comment
Name*
Mail*
Website*